Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Tucson, AZ

July 22, 2017Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2017, 4:53 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 4:53 PM MST (23:53 UTC)
Expired
Jul 22, 2017, 5:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS55 KTWC 222353
SVRTWC
AZC003-230030-
/O.NEW.KTWC.SV.W.0049.170722T2353Z-170723T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
453 PM MST SAT JUL 22 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Cochise County in southeastern Arizona...

* Until 530 PM MST

* At 451 PM MST, a severe thunderstorm was located just northwest of 
  Willcox, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  From Willcox to 8 miles west and northwest of Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3239 11000 3231 10980 3220 10984 3221 11009
TIME...MOT...LOC 2351Z 026DEG 22KT 3229 10994 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
258 
WWUS55 KTWC 230012
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
512 PM MST SAT JUL 22 2017

AZC003-230030-
/O.CON.KTWC.SV.W.0049.000000T0000Z-170723T0030Z/
Cochise-
512 PM MST SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

At 512 PM MST, a severe thunderstorm was located 9 miles southwest of
Willcox, moving southwest at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3239 11000 3231 10980 3220 10984 3221 11009
TIME...MOT...LOC 0012Z 024DEG 20KT 3220 10998 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
743 
WWUS55 KTWC 230031
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
531 PM MST SAT JUL 22 2017

AZC003-230040-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-170723T0030Z/
Cochise-
531 PM MST SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore the warning has been allowed to expire. However 
gusty winds are still possible with this thunderstorm.

LAT...LON 3239 11000 3231 10980 3220 10984 3221 11009
TIME...MOT...LOC 0030Z 026DEG 22KT 3214 11001 

$$

Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Sat Jul 22 2017

.SYNOPSIS...Scattered to numerous afternoon and evening
thunderstorms will prevail into early next week. The greatest
daily thunderstorm coverage should occur east to south of Tucson
with reduced thunderstorm activity across the western deserts.

&&

.DISCUSSION...Activity got off to a quick start this morning with
first storm of the day popping up over the Chiricahua mountains
after 830 am which produced around 0.80" in less than an hour.
Mountain storms struggling to maintain themselves once they move
into lower elevations. With well above normal PW values in place,
between 1.60" and 1.85, heavy rain main threat this afternoon into
the evening hours, especially in the mountains. Thus went ahead and
hoisted a flash flood watch for areas east and south of Tucson.
The MCV mentioned in the morning discussion that was near Glenwood
NM in Catron county was over western Grant county in NM and drifting
south. For tonight scattered showers and thunderstorms, more
numerous east and south of Tucson. Tucson will have to rely on
outflow interactions for storms in the city.

Flow aloft becomes more E-SE later tonight as models move inverted
trof, which extended from NW NM to southern Sonora MX this morning.
Sunday has the potential to be rather gunked over for the bulk of
the day with showers around and embedded isolated thunderstorms.

High temperature forecast a challenge with MOS numbers rather cool
for July with lots of clouds around. At this time, the official
forecast high in Tucson for Sunday of 89 degrees would be the first
sub-90 high in July since 2010.

Monsoon train remains on the track next week, although there could a
slowdown day or two, while high temperatures warm back to late July
normal values.

&&

.AVIATION...Valid thru 24/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA late tonight into early Sunday
morning. Scattered to numerous TSRA/SHRA developing again late
Sunday morning and afternoon. Otherwise, VFR conditions with cloud
decks generally 5k-10k ft AGL. Surface wind variable in direction
mainly less than 12 kts, except in the vicinity of TSRA where gusts
may exceed 45 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Monday with locally heavy rain and
strong winds. Isolated to scattered showers and thunderstorms are
then expected Tuesday into next weekend. Temperatures will remain
below normal through Tuesday, with near normal readings the rest of
the week. 20-foot winds will remain below 15 mph with the exception
of strong outflow winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 11 PM MST this evening for AZZ503-507>513.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 3:49 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST SAT JUL 22 2017

AZZ507-509-511-222330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Galiuro and
Pinaleno Mountains including Mount Graham-
349 PM MST SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
430 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm just
west of Mt Graham, or 29 miles west of Safford, moving southwest at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Fort Grant and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3278 11019 3262 10990 3243 11005 3251 11043
TIME...MOT...LOC 2248Z 038DEG 14KT 3267 11016

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:40 PM MSTSpecial Weather StatementTWC35 min
Jul 21, 8:15 PM MSTSpecial Weather StatementTWC30 min
Jul 21, 8:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 22, 10:21 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz10 hr
Jul 22, 12:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 22, 1:34 PM MSTFlash Flood WarningTWCGraham116 min
Jul 22, 2:01 PM MSTAreal Flood AdvisoryTWCSanta Cruz119 min
Jul 22, 2:44 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min
Jul 22, 2:49 PM MSTFlash Flood WarningTWCSanta Cruz116 min
Jul 22, 3:21 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee114 min
Jul 22, 3:49 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 22, 4:02 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz118 min
Jul 22, 4:35 PM MSTAreal Flood AdvisoryTWCCochise115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.